Letters to the Editor: Letters & Announcements
To the Editor:
We read with interest the study by Dhonneur et al. (1). The authors report a 50% and 40% incidence of positive skin reaction to undiluted rocuronium and vecuronium, respectively. They state that these results are in contradiction with the recent guidelines published by the Société Française d’Anesthésie et de Réanimation (SFAR) (2). Unfortunately, these authors did not follow the recommendations for positivity criteria established by SFAR. In these guidelines, the criterion of a positive prick test is the appearance of an edematous wheal with a diameter at least 3 mm greater than that induced by the negative control solution. In contrast, for Dhonneur et al., the association of a wheal and a flare defines a positive skin reaction irrespective of their size. Moreover, by injecting 50 μL, the authors confuse prick-testing which corresponds to an injection of a volume of 20 nL, and intradermal testing which requires an injection of 20 to 50 μL. Use of completely different criteria and administration of at least 1000-fold more allergen than recommended by SFAR may explain the unexpected high proportion of positive reactions observed.
The authors state that their observations are supported by a recent Scandinavian report (3). Unfortunately, in the latter no positive prick test to undiluted rocuronium or cisatracurium was reported. Similarly, other large studies from the literature published in different countries are in contradiction with Dhonneur et al.’s results (4,5). The authors also claim that their results are in line with those reported by Levy et al. (6). Unfortunately, no prick-test was performed in this study.
Finally, Dhonneur et al. suggest that their findings may explain the intriguingly high incidence of allergic reactions in France and call into doubt whether NMBDs are the main cause of anaphylaxis during anesthesia (7,8). However, anaphylactic reactions to anesthetic drugs have been reported in Australia, New Zealand, the United Kingdom, Norway, Belgium, and Spain with a similar estimated incidence, and in all these studies, NMBDs are the most common cause of anaphylaxis during anesthesia.
In conclusion, the results reported by Dhonneur et al. are, in our opinion, in contradiction with the literature, and we do not believe that they support the conclusion drawn by these authors regarding the reality of the risk of anaphylaxis during anesthesia.
P. M. Mertes, MD, PhD
M. C. Laxenaire
Department of Anesthesia and Intensive Care; University Hospital of Nancy, France; firstname.lastname@example.org
J. M. Malinovsky, MD, PhD
Department of Anesthesia and Intensive Care; University Hospital of Reims, France
E. Florvaag, MD
Laboratory of Clinical Biochemistry; Haukeland University Hospital; Bergen, Norway
D. A. Moneret-Vautrin, MD
Department of Allergology; University Hospital of Nancy, France
1. Dhonneur G, Combes X, Chassard D, Merle JC. Skin sensitivity to rocuronium and vecuronium: a randomized controlled prick-testing study in healthy volunteers. Anesth Analg 2004;98:986–9.
2. Reducing the risk of anaphylaxis during anaesthesia [abbreviated text]. Ann Fr Anesth Reanim 2002;21(Suppl 1):7s–23s.
3. Berg CM, Heier T, Wilhelmsen V, Florvaag E. Rocuronium and cisatracurium-positive skin tests in non-allergic volunteers: determination of drug concentration thresholds using a dilution titration technique. Acta Anaesthesiol Scand 2003;47:576–82.
4. Leynadier F, Sansarricq M, Didier JM, Dry J. Prick tests in the diagnosis of anaphylaxis to general anaesthetics. Br J Anaesth 1987;59:683–9.
5. Fisher MM, Bowey CJ. Intradermal compared with prick testing in the diagnosis of anaesthetic allergy. Br J Anaesth 1997;79:59–63.
6. Levy JH, Gottge M, Szlam F, et al. Weal and flare responses to intradermal rocuronium and cisatracurium in humans. Br J Anaesth 2000;85:844–9.
7. Laxenaire M, Mertes PM, Groupe d’Etudes des Reactions Anaphylactoides Peranesthesiques.
Anaphylaxis during anaesthesia: results of a 2 year survey in France. Br J Anaesth 2001;87:549–58.
8. Mertes PM, Alla F, Laxenaire MC, Anaphylactic and anaphylactoid reactions occurring during anesthesia in France in 1999–2000. Anesthesiology 2003;99:536–45